Arizona, 2011Drought in Arizona, March 1 to 31, 2011
March 1 to 31, 2011 · NWS TWC · 9 events in 9 counties and zones
Long term drought continued into March resulting in an upgrade to D3 conditions across southeast Arizona.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Long term drought continued into March resulting in an upgrade to D3 conditions across southeast Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Feb 28, 7:30 PM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Feb 28, 7:30 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
730 PM MST MON FEB 28 2011
.SYNOPSIS...HIGH PRESSURE WILL BRING DRY CONDITIONS THIS WEEK.
TEMPERATURES WILL WARM CONSIDERABLY THROUGH WEDNESDAY WITH ABOVE
NORMAL TEMPERATURES CONTINUING INTO THE WEEKEND.
&&
.DISCUSSION...SKIES OVER SOUTHEAST ARIZONA REMAIN MOSTLY
CLEAR...WITH HIGH CIRRUS CLOUDS REMAINING TO THE NORTH. THIS CIRRUS
WILL LIKELY FILTER DOWN AS AFTERNOON APPROACHES TOMORROW...BUT WILL
NOT HAVE ANY SIGNIFICANT IMPACT OVER THE AREA. TEMPERATURES WILL
CONTINUE TO RISE...REACHING THEIR PEAK ON THURSDAY AND LEVELING OUT
AFTERWARD. FOR FURTHER FORECAST DETAILS...SEE PREV DISCUSSION
SECTION BELOW.
INHERITED FORECAST LOOKS ON TRACK WITH NO CHANGES OR UPDATES PLANNED.
&&
.AVIATION...CLEAR SKIES WITH WINDS LESS THAN 10 KTS. WINDS WILL
REMAIN LIGHT AND DIURNALLY DRIVEN THROUGH THE DAY TUESDAY. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS. DRY CONDITIONS WITH WARMER
TEMPERATURES ARE EXPECTED THE REMAINDER OF THIS WEEK.
&&
.PREV DISCUSSION...CLEAR SKIES ACROSS SOUTHEAST ARIZONA THIS
AFTERNOON WITH TEMPERATURES WARMING TO WITHIN A FEW DEGREES OF
NORMAL. LATEST OBSERVATIONS SHOW A FEW EASTERLY BREEZES WITH GUSTS
UP TO 20 KTS ESPECIALLY IN THE TUCSON METRO AREA BUT EXPECT THESE TO
SUBSIDE IN THE NEXT COUPLE OF HOURS AS THE GRADIENT WEAKENS. PATTERN
ALOFT SHOWS SHORTWAVE RIDGING IS IN CONTROL WITH CONSIDERABLE
WARMING AS SEEN MAINLY ABOVE 800 MB ON THE 12Z KTWC SOUNDING. THIS
WARMING WILL TRANSLATE TO THE SURFACE OVER THE NEXT COUPLE OF DAYS
AS DAYTIME TEMPERATURES INCREASE TO VALUES ABOUT 10 DEGREES ABOVE
NORMAL BY WEDNESDAY. MEANWHILE...LATEST IR SATELLITE IMAGERY SHOWS
SOME CIRRUS LEVEL CLOUDINESS ASSOCIATED WITH A WEAK DISTURBANCE
ACROSS THE EASTERN PACIFIC. THESE CIRRUS CLOUDS WILL MOVE ACROSS THE
AREA TOMORROW INTO WEDNESDAY WITH LITTLE SENSIBLE WEATHER IMPACT.
DRY WESTERLY FLOW WILL CONTINUE LATER THIS WEEK INTO THIS WEEKEND
BEFORE ANOTHER TROUGH MOVES IN FOR EARLY NEXT WEEK. THERE ARE SOME
TIMING DIFFERENCES BETWEEN THE QUICKER GFS AND SLOWER ECMWF BUT THE
WEATHER SHOULD START TO CHANGE BY MONDAY WITH MAINLY SOME INCREASED
WINDS AND SLIGHT CHANCE POPS FOR THE WHITE MOUNTAINS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Feb 28, 9:01 AM MST, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
901 AM MST MON FEB 28 2011
AZZ504>506-281715-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-
901 AM MST MON FEB 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Drought, Upper Santa Cruz River and Altar Valleys
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Upper Santa Cruz River and Altar Valleys forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.812, -111.318 (the zone’s center; the record gives no point)
Abnormally dry conditions continued during the month of March. The southeast quarter of the state received less than 25% of average rainfall year-to-date and less than 50% for the water year (October to September). This lack of rainfall resulted in an upgrade from D2 conditions to D3 conditions across much of Cochise County on March 8. Later in the month on March 29, all of Cochise County as well as Santa Cruz County, southern Graham County, southern Greenlee County, and eastern Pima County were upgraded to D3 conditions. Prolonged drought conditions helped worsen critical fire weather conditions which helped contribute to numerous small brush fires. The Arizona Drought Watch report for extreme southeast Cochise County, including the Rio Bavispe watershed, found many ponds that normally have water during March were dry. Also, intermittent streams that normally flow were dry in many or all segments. Little to no green forage existed in the grasses or forbs, and pipelines and troughs have replaced most pond water resulting in significant agriculture impacts. The Arizona Drought Watch report for extreme southeast Pima County, including the Santa Cruz River watershed, found that drought impacts are present and severe. The flow in the Santa Cruz is less than last year and about half the average flow seen within drought years. Rising severity was also observed. Water levels were approximately two feet lower than last year and approxiamately six feet lower than pre-drought levels.
Drought, Upper San Pedro River Valley
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Upper San Pedro River Valley forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.109, -110.569 (the zone’s center; the record gives no point)
Abnormally dry conditions continued during the month of March. The southeast quarter of the state received less than 25% of average rainfall year-to-date and less than 50% for the water year (October to September). This lack of rainfall resulted in an upgrade from D2 conditions to D3 conditions across much of Cochise County on March 8. Later in the month on March 29, all of Cochise County as well as Santa Cruz County, southern Graham County, southern Greenlee County, and eastern Pima County were upgraded to D3 conditions. Prolonged drought conditions helped worsen critical fire weather conditions which helped contribute to numerous small brush fires. The Arizona Drought Watch report for extreme southeast Cochise County, including the Rio Bavispe watershed, found many ponds that normally have water during March were dry. Also, intermittent streams that normally flow were dry in many or all segments. Little to no green forage existed in the grasses or forbs, and pipelines and troughs have replaced most pond water resulting in significant agriculture impacts. The Arizona Drought Watch report for extreme southeast Pima County, including the Santa Cruz River watershed, found that drought impacts are present and severe. The flow in the Santa Cruz is less than last year and about half the average flow seen within drought years. Rising severity was also observed. Water levels were approximately two feet lower than last year and approxiamately six feet lower than pre-drought levels.
Drought, Eastern Cochise County Below 5000 Feet
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Eastern Cochise County Below 5000 Feet forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.880, -109.751 (the zone’s center; the record gives no point)
Abnormally dry conditions continued during the month of March. The southeast quarter of the state received less than 25% of average rainfall year-to-date and less than 50% for the water year (October to September). This lack of rainfall resulted in an upgrade from D2 conditions to D3 conditions across much of Cochise County on March 8. Later in the month on March 29, all of Cochise County as well as Santa Cruz County, southern Graham County, southern Greenlee County, and eastern Pima County were upgraded to D3 conditions. Prolonged drought conditions helped worsen critical fire weather conditions which helped contribute to numerous small brush fires. The Arizona Drought Watch report for extreme southeast Cochise County, including the Rio Bavispe watershed, found many ponds that normally have water during March were dry. Also, intermittent streams that normally flow were dry in many or all segments. Little to no green forage existed in the grasses or forbs, and pipelines and troughs have replaced most pond water resulting in significant agriculture impacts. The Arizona Drought Watch report for extreme southeast Pima County, including the Santa Cruz River watershed, found that drought impacts are present and severe. The flow in the Santa Cruz is less than last year and about half the average flow seen within drought years. Rising severity was also observed. Water levels were approximately two feet lower than last year and approxiamately six feet lower than pre-drought levels.
Drought, Upper Gila River and Aravaipa Valleys
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Upper Gila River and Aravaipa Valleys forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.074, -109.563 (the zone’s center; the record gives no point)
Abnormally dry conditions continued during the month of March. The southeast quarter of the state received less than 25% of average rainfall year-to-date and less than 50% for the water year (October to September). This lack of rainfall resulted in an upgrade from D2 conditions to D3 conditions across much of Cochise County on March 8. Later in the month on March 29, all of Cochise County as well as Santa Cruz County, southern Graham County, southern Greenlee County, and eastern Pima County were upgraded to D3 conditions. Prolonged drought conditions helped worsen critical fire weather conditions which helped contribute to numerous small brush fires. The Arizona Drought Watch report for extreme southeast Cochise County, including the Rio Bavispe watershed, found many ponds that normally have water during March were dry. Also, intermittent streams that normally flow were dry in many or all segments. Little to no green forage existed in the grasses or forbs, and pipelines and troughs have replaced most pond water resulting in significant agriculture impacts. The Arizona Drought Watch report for extreme southeast Pima County, including the Santa Cruz River watershed, found that drought impacts are present and severe. The flow in the Santa Cruz is less than last year and about half the average flow seen within drought years. Rising severity was also observed. Water levels were approximately two feet lower than last year and approxiamately six feet lower than pre-drought levels.
Drought, Galiuro and Pinaleno Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Galiuro and Pinaleno Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.572, -110.328 (the zone’s center; the record gives no point)
Abnormally dry conditions continued during the month of March. The southeast quarter of the state received less than 25% of average rainfall year-to-date and less than 50% for the water year (October to September). This lack of rainfall resulted in an upgrade from D2 conditions to D3 conditions across much of Cochise County on March 8. Later in the month on March 29, all of Cochise County as well as Santa Cruz County, southern Graham County, southern Greenlee County, and eastern Pima County were upgraded to D3 conditions. Prolonged drought conditions helped worsen critical fire weather conditions which helped contribute to numerous small brush fires. The Arizona Drought Watch report for extreme southeast Cochise County, including the Rio Bavispe watershed, found many ponds that normally have water during March were dry. Also, intermittent streams that normally flow were dry in many or all segments. Little to no green forage existed in the grasses or forbs, and pipelines and troughs have replaced most pond water resulting in significant agriculture impacts. The Arizona Drought Watch report for extreme southeast Pima County, including the Santa Cruz River watershed, found that drought impacts are present and severe. The flow in the Santa Cruz is less than last year and about half the average flow seen within drought years. Rising severity was also observed. Water levels were approximately two feet lower than last year and approxiamately six feet lower than pre-drought levels.
Drought, Chiricahua Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Chiricahua Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.880, -109.751 (the zone’s center; the record gives no point)
Abnormally dry conditions continued during the month of March. The southeast quarter of the state received less than 25% of average rainfall year-to-date and less than 50% for the water year (October to September). This lack of rainfall resulted in an upgrade from D2 conditions to D3 conditions across much of Cochise County on March 8. Later in the month on March 29, all of Cochise County as well as Santa Cruz County, southern Graham County, southern Greenlee County, and eastern Pima County were upgraded to D3 conditions. Prolonged drought conditions helped worsen critical fire weather conditions which helped contribute to numerous small brush fires. The Arizona Drought Watch report for extreme southeast Cochise County, including the Rio Bavispe watershed, found many ponds that normally have water during March were dry. Also, intermittent streams that normally flow were dry in many or all segments. Little to no green forage existed in the grasses or forbs, and pipelines and troughs have replaced most pond water resulting in significant agriculture impacts. The Arizona Drought Watch report for extreme southeast Pima County, including the Santa Cruz River watershed, found that drought impacts are present and severe. The flow in the Santa Cruz is less than last year and about half the average flow seen within drought years. Rising severity was also observed. Water levels were approximately two feet lower than last year and approxiamately six feet lower than pre-drought levels.
Drought, Dragoon/Mule/Huachuca and Santa Rita Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Dragoon/Mule/Huachuca and Santa Rita Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.834, -110.796 (the zone’s center; the record gives no point)
Abnormally dry conditions continued during the month of March. The southeast quarter of the state received less than 25% of average rainfall year-to-date and less than 50% for the water year (October to September). This lack of rainfall resulted in an upgrade from D2 conditions to D3 conditions across much of Cochise County on March 8. Later in the month on March 29, all of Cochise County as well as Santa Cruz County, southern Graham County, southern Greenlee County, and eastern Pima County were upgraded to D3 conditions. Prolonged drought conditions helped worsen critical fire weather conditions which helped contribute to numerous small brush fires. The Arizona Drought Watch report for extreme southeast Cochise County, including the Rio Bavispe watershed, found many ponds that normally have water during March were dry. Also, intermittent streams that normally flow were dry in many or all segments. Little to no green forage existed in the grasses or forbs, and pipelines and troughs have replaced most pond water resulting in significant agriculture impacts. The Arizona Drought Watch report for extreme southeast Pima County, including the Santa Cruz River watershed, found that drought impacts are present and severe. The flow in the Santa Cruz is less than last year and about half the average flow seen within drought years. Rising severity was also observed. Water levels were approximately two feet lower than last year and approxiamately six feet lower than pre-drought levels.
Drought, Tucson Metro Area
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Tucson Metro Area forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.097, -111.790 (the zone’s center; the record gives no point)
Abnormally dry conditions continued during the month of March. The southeast quarter of the state received less than 25% of average rainfall year-to-date and less than 50% for the water year (October to September). This lack of rainfall resulted in an upgrade from D2 conditions to D3 conditions across much of Cochise County on March 8. Later in the month on March 29, all of Cochise County as well as Santa Cruz County, southern Graham County, southern Greenlee County, and eastern Pima County were upgraded to D3 conditions. Prolonged drought conditions helped worsen critical fire weather conditions which helped contribute to numerous small brush fires. The Arizona Drought Watch report for extreme southeast Cochise County, including the Rio Bavispe watershed, found many ponds that normally have water during March were dry. Also, intermittent streams that normally flow were dry in many or all segments. Little to no green forage existed in the grasses or forbs, and pipelines and troughs have replaced most pond water resulting in significant agriculture impacts. The Arizona Drought Watch report for extreme southeast Pima County, including the Santa Cruz River watershed, found that drought impacts are present and severe. The flow in the Santa Cruz is less than last year and about half the average flow seen within drought years. Rising severity was also observed. Water levels were approximately two feet lower than last year and approxiamately six feet lower than pre-drought levels.
Drought, Santa Catalina and Rincon Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Santa Catalina and Rincon Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.501, -111.567 (the zone’s center; the record gives no point)
Abnormally dry conditions continued during the month of March. The southeast quarter of the state received less than 25% of average rainfall year-to-date and less than 50% for the water year (October to September). This lack of rainfall resulted in an upgrade from D2 conditions to D3 conditions across much of Cochise County on March 8. Later in the month on March 29, all of Cochise County as well as Santa Cruz County, southern Graham County, southern Greenlee County, and eastern Pima County were upgraded to D3 conditions. Prolonged drought conditions helped worsen critical fire weather conditions which helped contribute to numerous small brush fires. The Arizona Drought Watch report for extreme southeast Cochise County, including the Rio Bavispe watershed, found many ponds that normally have water during March were dry. Also, intermittent streams that normally flow were dry in many or all segments. Little to no green forage existed in the grasses or forbs, and pipelines and troughs have replaced most pond water resulting in significant agriculture impacts. The Arizona Drought Watch report for extreme southeast Pima County, including the Santa Cruz River watershed, found that drought impacts are present and severe. The flow in the Santa Cruz is less than last year and about half the average flow seen within drought years. Rising severity was also observed. Water levels were approximately two feet lower than last year and approxiamately six feet lower than pre-drought levels.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Indiana, March 1, 2011$1.0 million · 1 event
- Flooding in Illinois, March 1 to 31, 2011$530,000 · 6 events
- Flooding in Ohio, March 1 to 2, 2011$265,000 · 9 events
- Drought in Texas, March 1 to 31, 2011$103,000 · 15 events
- Flooding in Ohio, March 1 to 3, 2011$75,000 · 3 events
- Flooding in Indiana, March 1 to 27, 2011$70,000 · 4 events
- Wildfire in Texas, March 1, 2011$60,000 · 1 event
- Drought in Arkansas, March 1 to 31, 201135 events
- Drought in Oklahoma, March 1, 201129 events
- Drought in Texas, March 1 to 31, 201121 events
- Drought in Louisiana, March 1 to 31, 201117 events
- Drought in Colorado, March 1 to 31, 201116 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312385, 312392, 312395, 312396, 312397, 312398, 312400, 313703, 313704.